Can Depression Medications Make You Emotionally “Numb?”
Q. I have taken antidepressants for 12 years but I just feel numb. I started taking Paxil 20 mg daily 11 yrs ago when my little brother committed suicide. We were very close. Then my Mom died 6 months later from cancer. Then 2-1/2 months after Mom died, my Dad committed suicide. I increased it to 30mg a few years later when my husband of 9 yrs left me because he couldn’t handle my being depressed. He acted very differently towards me after this all happened. He was never supportive or compassionate, instead he was abusive and cruel. I am still having a lot of trouble getting over this.
For the past several years I feel like I’ve been stuck in a state with no emotions. I’m not ever really happy, but I’m not severely depressed like I have been in the past. I just don’t feel anything. I have heard that this is how antidepressants are supposed to make you feel; they keep you from really feeling anything and that way you won’t feel depressed. Is this true to some extent? I hope not. I really want to FEEL emotions again, good ones especially. I want to be able to love and care again. I want to feel excited about something again. I’m so tired of feeling emotionally numb!
What would be the best solution? Should I try increasing the Paxil again? (Although I have never really felt “happiness” while I’ve taken them.) Should I try a different antidepressant? (Am I not getting the results I should be getting from the Paxil?) Or should I try weening off of them all together? (Because all antidepressants will just have a similar effect.) I would appreciate your opinion. Thanks
A. I receive many questions about medication, oftentimes from individuals who, like you, have tried almost every antidepressant and still feel that their condition has barely or not at all improved. It could be that depression medication acts as a numbing agent and in some cases, may not be a very effective treatment for depression.
Some people say that the medication helped them to feel less depressed but they also report, as did you, that it made them unable to experience any emotions. It might also be that the medication not only numbed your emotional pain but taking the medication may have prolonged your depression recovery.
It is plausible that the medication may falsely give the impression that an individual’s emotional situation has improved but in reality, no real improvement has taken place. If medication serves as a temporary “band-aid,” numbing emotional pain, an individual may incorrectly believe that he or she has “treated” their depression. If the depression was never treated or it was simply “covered up” or “blocked” by the medication, then the real source of the depression may remain untreated. The harm in this approach is wasted time. That is, time not spent trying to understand or treat the real source of the depression. If the source of the depression remains, in this way, the medication may prolong or inhibit the improvement process.
Please do not misunderstand my message. Medications can work to help decrease depression but they typically need to be used in conjunction with some form of psychotherapy. Used alone, medicine for depression seems to offer, for many, only very limited relief.
A few months ago, there was a psychiatric pharmaceutical company running an ad on television that stated that studies showed that more than 70 percent of individuals who took antidepressant drugs still experienced depression. The ad also stated that individuals who took antidepressant drugs were encouraged to seek other forms of treatment such as psychotherapy. I mention this because it was interesting to hear a drug company that was marketing an antidepressant medication admit in a television advertisement that a majority of antidepressant users found medication to be largely ineffectual. It seems that even the manufacturers of antidepressants suggest that medication only is not a very effective form of treatment for depression. Effectively treating depression takes more than medication alone. It often takes psychotherapy in addition to or in place of medicine.
You lived through several traumatic experiences. You felt depression, sadness and probably many other feelings regarding the unfortunate situations that have occurred in your life. The feelings that you experienced, regarding these issues, probably were part of a normal reaction to those life events. While those experiences where extremely painful, it might have been more beneficial for you to have felt those unpleasant emotions and learned how to manage them. It may have been helpful for you to have learned these life skills.
I do not know if you should increase your medication or try another but if you have never tried psychotherapy, you should consider it. Maybe then you can learn how to “feel” again, deal with your past issues and finally find a way to decrease or eliminate your depression.
Randle, K. (2008). Can Depression Medications Make You Emotionally “Numb?”. Psych Central. Retrieved on December 15, 2017, from https://psychcentral.com/ask-the-therapist/2008/08/11/can-depression-medications-make-you-numb/